Critical Care Medicine-Neurologic Disorders>>>>>Brain Death and Degenerative Diseases
Question 5#

A 74-year-old man with hypertension, coronary artery disease, and Parkinson disease is admitted to the ICU for management of pneumonia. He is intubated and started on broad-spectrum antibiotics. Six days after admission, he is found to have worsening fever, rigidity, and is no longer following commands.

What is the MOST likely etiology for his condition?

a. Status epilepticus
b. Meningitis
c. Serotonin syndrome
d. Neuroleptic malignant syndrome (NMS)
e. Infective endocarditis

Correct Answer is D

Comment:

Correct Answer: D

NMS is an uncommon but often life-threatening illness characterized by fever, rigidity, obtundation, and autonomic instability. Elevated serum creatine kinase levels can also be seen. Though the pathogenesis is not well understood, it is thought to be related to a sudden decrease in dopaminergic signaling, which may be caused by stopping dopaminergic drugs such as levodopa as well as the use of neuroleptics. It is commonly confused with serotonin syndrome, which is a much more rapidly developing condition caused by excess serotonin signaling. This patient is unlikely to have status epilepticus or stroke, as that is unlikely to cause worsening fevers with rigidity. Infective endocarditis would present with fevers and potentially with neurological deficits if it leads to septic emboli to the brain; however, rigidity, obtundation, and autonomic instability are not typical for infective endocarditis.

References:

  1. Hashimoto T, Tokuda T, Hanyu N, et al. Withdrawal of levodopa and other risk factors for malignant syndrome in Parkinson’s disease. Parkinsonism Relat Disord. 2003;9:25-30.
  2. Guzé BH, Baxter LR. Neuroleptic malignant syndrome. N Engl J Med. 1985;313(3):163-166.